Can antibiotics affect your Period timings?

Can antibiotics affect your Period timings?
Published : Feb 03, 2024
Last Updated : Feb 06, 2024

It is well known that antibiotics may affect your body processes, but can antibiotics affect your Period? When your Period is late, it can be stressful if you do not know why it occurred. And, if it happens when you are taking antibiotics, then you might be does it occurred because of antibiotics. To learn more about how antibiotics affect your periods and, if yes, how. Also, read which are some other medications that may affect your Period. 

Does taking Antibiotics affect your Period?

Changes in our daily routines or medications may result in your menstrual cycle. While people think antibiotics can delay the Period, no research exists to state it. Studies have found that typically there is no impact on the start of menstruation due to antibiotics. 

While some females think antibiotics and their Period are linked. But this is because the infections can make you feel more stressed, change your sleep cycle, and disrupt your routines. While stress really can be a leading factor in delayed periods. Thus, it might seem like antibiotics are why the Period is late, but the actual cause is the stress you experience during an infection. 

Can taking any antibiotics affect your Period at all? 

Taking antibiotics is generally not seen to be put any impact on your Period. But there is one antibiotic, rifampin, that has been found to have any effect on your Period. Rifampin is an antibiotic medication used in the treatment of tuberculosis. And another thing is to note that any other common antibiotics won't impact your Period. 

However, being under stress and feeling sick may affect your Period. You can see the following changes in your normal menstrual cycle:

  • Early periods
  • light bleeding or heavy bleeding
  • Shorter periods

But, these changes are not caused by the use of antibiotics. Such changes may appear due to the use of other medications that you're taking to feel better. And these medications can be Over-the-counter pain relievers such as ibuprofen or aspirin. These drugs can be seen as causing changes in your menstrual bleeding. 

Here are some other FaQs that may answer you if you also see antibiotics as a reason for your delay or affected Period. 

Can antibiotics affect your Period flow?

Antibiotics do not have any effect on your period flow. However, other drugs, like aspirin, which is a blood thinner, may do it. As a result, you may have a heavier flow than you would typically experience during your Period. 

Can antibiotics stop your periods?

Antibiotics cannot stop your periods from occurring. In case you are sexually active and do not have a period, check for pregnancy. You can use an at-home test or visit a doctor or a physician. And, if you are periods have been stopped and you are younger than 45, you must consult a doctor. 

Can antibiotics delay your Period while on birth control?

No, antibiotics can't delay your Period while on birth control. 

Antibiotics are not likely to alter your hormone levels, so they do cause anything regarding your birth control. But, again, the only antibiotic that can put any effect is rifampin. It has been found to alter the hormone levels and even make birth control less effective.

However, some other antibiotics can interfere with the birth control effectiveness. So it is always important to keep extra protection, especially when taking antibiotics like rifampin. 

Can antibiotics make your periods early?

The short answer to this question is no; early periods often result from hormonal changes, and antibiotics have not been shown to cause such changes. Some more likely causes of an early period can be due to:

  1. STIs: Sexually transttied infections
  2. Perimenopause
  3. PCOS: Polycystic ovary syndrome 
  4. Endometriosis

You must consult your doctor if you experience any early period changes along with other menstrual changes. 

Are there some other medications that can delay or affect your Period?

These are a few medications that can cause changes like delaying your Period, especially medicines like:

  • Hormone therapy drugs
  • Aspirin and other blood thinners
  • Thyroid medications
  • Chemotherapy
  • Nonsteroidal anti-inflammatory drugs(NSAIDs)

If you take any of these medications and see any change in your Period, talk with a doctor. In some cases, the changes might appear as side effects of that medication. It can be a sign that you need a different medication or make changes in your dosage. 

Final lines

Antibiotics are generally used for the treatment of bacterial infections. However, the delay women may experience after taking an antibiotic is not usually due to these drugs. Instead, the changes in the menstrual cycle are more likely to be caused due to illness itself. And due to the stress that the body goes through during illness. Also, using other medications to manage the symptoms of your illness can be a reason for causing a change in your menstrual cycle or affecting your Period. 

Consult a doctor if you experience any changes in your Period while taking any medication. It will help you find the exact cause of the changes your body suspects.